Mississippi, 2024

Flood and Damaging Winds in Mississippi, June 5, 2024

June 5, 2024 · NWS JAN · 34 events in 11 counties and zones

During the afternoon of June 5th, a remnant outflow boundary from the previous day's storms became the focus point for renewed thunderstorm development. Numerous strong to severe storms formed along a line producing damaging wind in eastern Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$665,000
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

During the afternoon of June 5th, a remnant outflow boundary from the previous day's storms became the focus point for renewed thunderstorm development. Numerous strong to severe storms formed along a line producing damaging wind in eastern Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 5, 2:03 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 5, 2:03 PM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
303 PM CDT Wed Jun 5 2024

...New DISCUSSION...

.DISCUSSION...
Issued at 303 PM CDT Wed Jun 5 2024

Tonight through Thursday...

Expect majority of activity to wind down after 8-10PM, but a few
could linger as late as midnight. As the shortwave trough digs
southeast over the Gulf Coast, expect this to become somewhat cutoff
from the main deep layer trough/cold core over the northern Great
Lakes into south-central Canada. This will pattern will finally
begin to scour out some of the deep layer moisture & promote more
active subsidence & decreased lapse rates overnight & into Thursday.
Expect a downtrend in rain/storm chances, with chances clearing out
of the Delta into the evening hours, Natchez Trace around midnight &
potentially persisting into the Hwy 84 to I-59 corridors through
daybreak through around midday Thursday. A few stronger storms can't
be ruled out in the I-59 corridor but less probs for severe than
recently. Expect seasonably warm lows in the upper 60s east of I-55
to low 70s west of I-55 while more seasonable highs in the upper 80s
to near 90 degrees. With some aftn mixing & dewpoints falling from
northwest to southeast into Thursday, expect somewhat less
heat/humidity & heat stress to be a little less oppressive. /DC/

Thursday Night through Wednesday...

Storm chances will come to an end Thursday night as a cold front
continues to push south across central MS. Quiet conditions will
continue on Friday as the aforementioned cold front stalls out in
the vicinity of the Hwy 84 corridor. Heading into Saturday,
afternoon global guidance highlights a sfc high pressure settling
into much of the area. Drier air aloft will help suppress storm
chances across most of central MS. Later on Sunday morning, the sfc
high will start to shift east out of the area allowing for moisture
to recover. A shortwave trough will push across the midsouth by
Sunday afternoon/evening increasing rain and storm chances. Several
long term models are hinting at organized convection due to
increased flow around this timeframe which could bring several
strong storms across the area, but forecast confidence on overall
evolution is low at this time. We will continue to monitor trends
and will provide updates as we get closer to the event.

Heading into the start of the new work week, a seasonally anomalous
trough will dig south across the eastern CONUS as a frontal boundary
stalls over the southeast US. This stalled frontal boundary will
help keep rain chances to a minimum through the mid-week across much
of the forecast area. Because of this, the chances for scattered to
isolated showers and storms will be possible mainly for areas along
and south of the I-20 corridor. Shower activity will continue
heading into Wednesday as the frontal boundary shifts further south
towards the Gulf Coast. /CR/

&&

.AVIATION...
(18Z TAFS)
Issued at 115 PM CDT Wed Jun 5 2024

Another round of SHRA & TSRA possible this afternoon, with 40-50 kt
wind gusts & 1 inch hail possible. Brief categorical reductions will
be possible in storms. Late tonight into early Thursday morning, low
MVFR stratus ceilings will be possible again & patchy fog cannot be
ruled out, especially in the Pine Belt. These ceilings & fog
should lift just after daybreak Thursday. Most SHRA & TSRA migrating
along & southeast of a line from HEZ, PIB-HBG to MEI areas,
especially in the I-59 to Hwy 84 corridors, by daybreak through
midday Thursday. Winds will mainly be southerly & gusty at times
today, gradually shifting more northerly into Thursday aftn. /DC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       70  88  69  88 /  50  10   0   0
Meridian      69  89  69  90 /  70  30   0   0
Vicksburg     70  89  69  90 /  40   0   0   0
Hattiesburg   72  89  71  94 /  60  50   0   0
Natchez       70  89  69  90 /  50  10   0   0
Greenville    71  90  71  89 /  20   0   0   0
Greenwood     70  89  69  88 /  40   0   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&

DC/CR/DC

In the hours before

Special weather statement, Jun 5, 1:52 PM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Jackson MS
252 PM CDT Wed Jun 5 2024

MSZ054-061>063-072-052100-
Lawrence MS-Copiah MS-Lincoln MS-Franklin MS-Marion MS-
252 PM CDT Wed Jun 5 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN MARION...LINCOLN...
LAWRENCE AND EASTERN FRANKLIN COUNTIES THROUGH 400 PM CDT...

At 252 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Summit, or 7 miles west of Mccomb, moving northeast at
40 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Bogue Chitto and Center Point around 300 PM CDT.
  Enterprise around 305 PM CDT.
  West Lincoln around 310 PM CDT.
  Brookhaven and East Lincoln around 315 PM CDT.
  Sontag around 330 PM CDT.
  Wesson around 335 PM CDT.
  Wanilla around 340 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3107 8984 3107 8992 3113 8994 3113 9001
      3117 9001 3118 9003 3134 9004 3133 9008
      3135 9011 3136 9084 3169 9063 3173 9024
      3159 8997 3139 8996 3139 8992 3133 8988
      3100 8979 3100 8984
TIME...MOT...LOC 1952Z 215DEG 35KT 3128 9059

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

86
Special weather statement, Jun 5, 2:27 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Jackson MS
327 PM CDT Wed Jun 5 2024

MSZ042-043-052130-
Yazoo MS-Madison MS-
327 PM CDT Wed Jun 5 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN YAZOO AND MADISON
COUNTIES THROUGH 430 PM CDT...

At 327 PM CDT, Doppler radar was tracking a strong thunderstorm near
Myrleville, or 12 miles west of Canton, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Myrleville around 330 PM CDT.
  Benton and Way around 340 PM CDT.
  Vaughan around 345 PM CDT.
  Cameron around 410 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3280 8973 3246 9003 3260 9045 3267 9039
      3298 9025
TIME...MOT...LOC 2027Z 223DEG 24KT 3267 9026

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

86
Special weather statement, Jun 5, 2:42 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Jackson MS
342 PM CDT Wed Jun 5 2024

MSZ054>056-063>065-072-073-052145-
Smith MS-Lawrence MS-Jefferson Davis MS-Covington MS-Lamar MS-
Copiah MS-Simpson MS-Marion MS-
342 PM CDT Wed Jun 5 2024

...A STRONG THUNDERSTORM WILL IMPACT SIMPSON...MARION...SOUTHERN
SMITH...LAWRENCE...COVINGTON...LAMAR...EASTERN COPIAH AND JEFFERSON
DAVIS COUNTIES THROUGH 445 PM CDT...

At 341 PM CDT, Doppler radar was tracking a strong thunderstorm near
Silver Creek, or 7 miles northwest of Prentiss, moving northeast at
50 mph.

HAZARD...Wind gusts up to 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Prentiss, New Hebron, Shivers, and Clem around 345 PM CDT.
  Magee and Sanatorium around 355 PM CDT.
  Mount Olive around 400 PM CDT.
  Martinville around 405 PM CDT.
  Mize around 410 PM CDT.
  Center Ridge around 415 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3101 8950 3100 8983 3107 8984 3107 8992
      3113 8994 3113 9001 3133 9004 3133 9007
      3171 9024 3170 9028 3177 9041 3205 9026
      3202 8940 3143 8940 3143 8945 3135 8945
      3134 8935 3101 8935 3101 8942 3098 8943
TIME...MOT...LOC 2041Z 226DEG 43KT 3166 8997

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

86

The radar

The Jackson/Brandon,MS radar (KDGX), 124 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

33 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Lamar

When
June 5, 3:25 PM CST
Where
Lamar County, 0.69 mi S of Oak Grove
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
31.270, -89.420

A tree was blown down.

Thunderstorm Wind, Jones

When
June 5, 3:40 PM CST
Where
Jones County, 0.69 mi N of Soso
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.760, -89.270

Jones County EOC reported several trees down, including trees blocking the east bound lane of Highway 84.

Thunderstorm Wind, Jasper

When
June 5, 3:45 PM CST
Where
Jasper County, 1.36 mi ENE of Bay Spgs to 0.19 mi SE of Stringer
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
31.980, -89.280

Several trees were downed.

Thunderstorm Wind, Jones

When
June 5, 3:56 PM CST
Where
Jones County, Laurel
Measured
52 kt (60 mph) estimated gust
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
31.700, -89.130

Jones County EOC reported numerous trees and power lines down, including several trees on homes. A roof was blown off of a home.

Thunderstorm Wind, Jones

When
June 5, 3:57 PM CST
Where
Jones County, 0.69 mi N of Sandersville
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
Storm Chaser
Coordinates
31.790, -89.030

A tree fell across US Highway 11 just south of its intersection with Poplar Street, and multiple other large trees were uprooted in the area including a few on houses and power lines.

Thunderstorm Wind, Newton

When
June 5, 4:04 PM CST
Where
Newton County, 0.58 mi E of Newton
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
32.320, -89.160

A tree was blown down in the city of Newton.

Thunderstorm Wind, Neshoba

When
June 5, 4:05 PM CST
Where
Neshoba County, Dixon
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
32.670, -89.220

A tree was blown down along County Road 218, and some tin was blown off a parking canopy.

Thunderstorm Wind, Neshoba

When
June 5, 4:06 PM CST
Where
Neshoba County, 0.69 mi S of Sandtown
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
32.790, -89.000

A large tree was blown down in Sandtown.

Thunderstorm Wind, Newton

When
June 5, 4:13 PM CST
Where
Newton County, Hickory
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
32.320, -89.020

Large tree branches were blown down in Hickory.

Thunderstorm Wind, Jasper

When
June 5, 4:14 PM CST
Where
Jasper County, 1.36 mi ENE of Heidelberg
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.890, -88.980

Several trees were blown down.

Flood, Neshoba

When
June 5, 4:15 PM CST
Where
Neshoba County, 0.36 mi NE of Philadelphia to 0.34 mi NE of Philadelphia
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
32.773, -89.115

A few inches of water were on Line Avenue.

Thunderstorm Wind, Winston

When
June 5, 4:15 PM CST
Where
Winston County, 6.41 mi E of Hinze
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.040, -89.160

A tree was blown down.

Thunderstorm Wind, Jasper

When
June 5, 4:18 PM CST
Where
Jasper County, 0.59 mi E of Paulding
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
32.030, -89.040

Several trees were blown down.

Thunderstorm Wind, Clarke

When
June 5, 4:24 PM CST
Where
Clarke County, 0.59 mi E of De Soto
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
31.970, -88.710

Trees were down on a home and power lines were knocked down.

Thunderstorm Wind, Newton

When
June 5, 4:24 PM CST
Where
Newton County, Little Rock
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
32.530, -89.030

A tree fell onto and damaged a home in Little Rock.

Thunderstorm Wind, Lauderdale

When
June 5, 4:26 PM CST
Where
Lauderdale County, 5.56 mi S of Point
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
32.240, -88.870

A tree was blown down on Stuckeys Bridge Road near Concord UMC.

Thunderstorm Wind, Clarke

When
June 5, 4:30 PM CST
Where
Clarke County, 1.17 mi E of Stonewall
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
32.130, -88.780

Trees were downed onto a home and power lines blown down.

Thunderstorm Wind, Clarke

When
June 5, 4:30 PM CST
Where
Clarke County, Quitman
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
32.050, -88.730

A tree was blown down onto power lines in Quitman.

Thunderstorm Wind, Neshoba

When
June 5, 4:30 PM CST to 4:35 PM CST
Where
Neshoba County, 1.35 mi WNW of House to 2.59 mi SSE of De Weese
Measured
57 kt (66 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
32.640, -89.020

Numerous trees were down across southern portions of the county.

Thunderstorm Wind, Clarke

When
June 5, 4:33 PM CST
Where
Clarke County, 2.72 mi ENE of Quitman Clark Co Arp
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
32.100, -88.690

A few trees were blown down at Clarkco State Park.

Thunderstorm Wind, Lauderdale

When
June 5, 4:35 PM CST
Where
Lauderdale County, 0.69 mi S of Pine Spgs
Measured
55 kt (63 mph) estimated gust
Property damage
$35,000
Reported by
Broadcast Media
Coordinates
32.470, -88.770

About one quarter of the roof tin was peeled back off Freeman Tractor along MS Highway 494, and a large tree was snapped at the Fellowship Cemetery on Fellowship Road.

Thunderstorm Wind, Neshoba

When
June 5, 4:36 PM CST
Where
Neshoba County, 1.35 mi ENE of Philadelphia
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
32.780, -89.100

Trees were downed on a home. Other trees were broken or uprooted in the area as well.

Thunderstorm Wind, Lauderdale

When
June 5, 4:40 PM CST
Where
Lauderdale County, Bonita
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
32.370, -88.670

Several trees were blown down and a transformer was destroyed.

Thunderstorm Wind, Lauderdale

When
June 5, 4:41 PM CST
Where
Lauderdale County, Meridian
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
32.370, -88.720

A tree was blown down near the intersection of 14th Street and 46th Avenue.

Thunderstorm Wind, Kemper

When
June 5, 4:45 PM CST
Where
Kemper County, 1.16 mi W of Kipling
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
32.670, -88.670

A tree was downed completely blocking Highway 39 between Daleville and Dekalb.

Thunderstorm Wind, Clarke

When
June 5, 4:48 PM CST
Where
Clarke County, 2.23 mi SW of Energy
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
32.160, -88.580

Several trees were downed across the county.

Thunderstorm Wind, Lauderdale

When
June 5, 4:50 PM CST
Where
Lauderdale County, 0.9 mi NE of Marion
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
32.430, -88.640

A few trees were blown down on US Highway 45 near Marion.

Thunderstorm Wind, Lauderdale

When
June 5, 4:53 PM CST
Where
Lauderdale County, Whynot
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
32.280, -88.500

A tree fell onto power lines along Causeyville Whynot Road.

Thunderstorm Wind, Lauderdale

When
June 5, 4:53 PM CST
Where
Lauderdale County, 2.15 mi SSW of (Nmm)nas Meridian
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
32.520, -88.580

Trees were blown down in the vicinity of Rabbit Road and Will Butchee Road.

Thunderstorm Wind, Lowndes

When
June 5, 4:55 PM CST
Where
Lowndes County, 4.19 mi S of New Hope
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
33.410, -88.330

A tree was downed onto powerlines near Concord Drive and highway 69. Other scattered trees were downed across the county.

Thunderstorm Wind, Lowndes

When
June 5, 4:58 PM CST
Where
Lowndes County, 0.58 mi E of Flynn
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
33.530, -88.440

A tree fell onto a car along Azalea Drive.

Thunderstorm Wind, Lauderdale

When
June 5, 4:58 PM CST
Where
Lauderdale County, 2.15 mi SSE of Lauderdale
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
32.490, -88.510

A tree was blown down in the Dalewood area, and an outdoor umbrella was lofted and broke the window on a home.

Thunderstorm Wind, Lauderdale

When
June 5, 5:04 PM CST
Where
Lauderdale County, 3.5 mi N of Kewanee
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
32.470, -88.440

A pine tree was downed across Cuba Road.

Thunderstorm Wind, Noxubee

When
June 5, 5:26 PM CST
Where
Noxubee County, 1.87 mi WSW of Macon Muni Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.120, -88.560

A downed tree and large limbs blocked a roadway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2024Every state in 2024This day in weather historyWarnings in Mississippi, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1191739, 1191740, 1191745, 1191742, 1191744, 1191747, 1191748, 1191750, 1191751, 1191752, 1191756, 1191761, 1191763, 1191768, 1191772, 1191775, 1191781, 1191782, 1191833, 1191789, 1191784, 1191791, 1191798, 1191805, 1191808, 1191811, 1191814, 1191818, 1191821, 1191823, 1191826, 1191828, 1191830, 1191831.